Buscopan (hyoscine butylbromide)

1. About Buscopan

Buscopan relieves painful stomach cramps, including those linked with irritable bowel syndrome (IBS).

It can also help bladder cramps and period pain.

Buscopan contains the active ingredient hyoscine butylbromide.

It's not the same as hyoscine hydrobromide, which is a different medicine taken to prevent travel sickness.

Buscopan comes as tablets available on prescription. You can also buy it from pharmacies.

It can also be given by injection, but this is usually only done in hospital.

2. Key facts

  • Buscopan relieves the pain of stomach cramps by helping your gut to relax.
  • The medicine works very quickly. Painful cramps should ease within 15 minutes.
  • It's unusual to have any side effects, but some people get a dry mouth, constipation and blurred vision.
  • Buscopan comes on prescription and as 2 different products (Buscopan IBS Relief and Buscopan Cramps) that you can buy from a pharmacy or shop.
  • If you're self-treating with Buscopan, do not take it for longer than 2 weeks without checking with a doctor.

3. Who can and can't take Buscopan

Buscopan can be taken by adults and children over the age of 6 years.

Important

Do not give Buscopan Cramps tablets to children under the age of 6 years.

Do not give Buscopan IBS Relief tablets to children under the age of 12 years.

Buscopan isn't suitable for some people.

Do not take Buscopan if you have:

  • had an allergic reaction to Buscopan or any other medicines in the past
  • a rare type of glaucoma called angle-closure glaucoma (Buscopan can increase the pressure in the eye and make your glaucoma worse)
  • a very enlarged bowel
  • myasthenia gravis (an illness where the muscles become weak and tire easily)

Check with your doctor or pharmacist before taking Buscopan if you:

  • are trying for a baby, pregnant or breastfeeding
  • cannot digest some sugars (as Buscopan tablets contain sugars)
  • have a very fast heart rate or any other heart problems (Buscopan tablets may make the heart beat speed up even more)
  • have difficulty peeing (for example, men with prostate problems)
  • have a bowel blockage - symptoms include severe tummy pain and difficulty pooing, together with feeling or being sick (nausea or vomiting)
  • have an overactive thyroid
  • have a temperature of 38C and above
  • have digestive problems such as reflux disease, severe constipation or ulcerative colitis

There are some extra safety checks to think about if you have bought Buscopan Cramps and Buscopan IBS relief from a pharmacy without a prescription.

For safety, talk to your pharmacist or doctor before taking Buscopan Cramps and Buscopan IBS if you:

  • are 40 years or over
  • have recently passed blood in your poo
  • are feeling or being sick (nausea or vomiting)
  • have lost your appetite or lost weight
  • are looking pale and feeling tired
  • have unusual vaginal bleeding or vaginal discharge
  • think you may have food poisoning (especially if you have recently travelled abroad)

Only take Buscopan IBS relief tablets if your doctor has said that you have irritable bowel syndrome.

4. How and when to take it

Each Buscopan tablet contains 10mg of hyoscine butylbromide.

Buscopan tablets are available on prescription as a pack of 56 tablets.

Buscopan also comes as 2 different products that you can buy from a pharmacy or shop:

  • Buscopan Cramps - as a box of 20 tablets
  • Buscopan IBS Relief - as boxes of 20 or 40 tablets

Buscopan tablets are all the same strength (10mg) whether you get them on prescription or whether you buy them as Buscopan Cramps or Buscopan IBS Relief.

How much to take

The usual dose of Buscopan for stomach cramps (or cramping pain) in adults and children aged 12 years and over is 2 tablets taken 4 times a day.

For children aged 6 to 11 years, the usual dose is 1 tablet taken 3 times a day.

The usual dose of Buscopan for symptoms of IBS diagnosed by a doctor in adults and children aged 12 years and over is 1 tablet taken 3 times a day.

You can increase this to 2 tablets taken 4 times a day if needed.

Buscopan is not recommended to treat IBS in children under 12 years.

When to take it

Take Buscopan tablets as and when you have stomach cramps or period pain.

Buscopan doesn't usually upset your stomach, so you can take it with or without food.

Only take Buscopan IBS Relief if a doctor has confirmed that you have IBS.

What if I forget to take it?

If you forget to take a dose, take it as soon as you remember. If you don't remember until it's nearly time for the next dose, skip the missed dose.

Never take 2 doses at the same time. Never take an extra dose to make up for a forgotten one.

If you often forget doses, it may help to set an alarm to remind you.

You could also ask your pharmacist for advice on other ways that are suitable for you and your medicines.

What if I take too much?

If you take an extra dose of Buscopan by accident, it's unlikely to harm you.

Speak to your pharmacist or doctor if you're worried, or if you have taken more than 1 extra dose.

5. Side effects

Like all medicines, Buscopan can cause side effects in some people, but most people have no side effects or only minor ones.

Common side effects

These side effects happen in more than 1 in 100 people.

Talk to your doctor or pharmacist if these side effects bother you or don't go away:

  • dry mouth
  • constipation
  • blurred vision
  • fast heart rate

Serious side effects

It happens rarely, but some people may have a serious side effect when taking Buscopan.

Stop taking Buscopan and call a doctor straight away if you:

  • get a painful red eye with loss of vision (this could be caused by an increase in pressure in your eye)
  • find it hard to pee

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to Buscopan.

Contact a doctor straight away if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

These are warning signs of a serious allergic reaction. A serious allergic reaction is an emergency.

These are not all the side effects of Buscopan.

For a full list, see the leaflet inside your medicine packet.

Information:

You can report any suspected side effect to the UK safety scheme.

6. How to cope with side effects

What to do about:

  • dry mouth - chew sugar-free gum or suck sugar-free sweets
  • constipation - eat more high-fibre foods, such as fresh fruit and vegetables and cereals, and drink plenty of water. Try to exercise more regularly, for example, by going for a daily walk or run. If this doesn't help, talk to your pharmacist or doctor.
  • blurred vision - do not drive until you can see clearly again. Do not take your next dose of Buscopan if your vision is still blurry. Speak to your doctor or pharmacist if your vision hasn't returned to normal a day after taking your last dose.
  • fast heart rate - if this occurs regularly after taking Buscopan, try to take your medicine at a time when you can sit or lie down when the symptoms are worst. It may also help to cut down on alcohol, smoking, caffeine and big meals, as these can make the problem worse. If you're still having symptoms after a week, speak to your doctor. You may need to change to a different type of medicine.

7. Pregnancy and breastfeeding

Buscopan isn't usually recommended during pregnancy and while breastfeeding.

Tiny amounts of Buscopan may get into breast milk, but it's not known if it harms the baby. There's a small risk that Buscopan may reduce your milk production.

For more information about how Buscopan can affect you and your baby during pregnancy, read this leaflet on the Best Use of Medicines in Pregnancy (BUMPS) website.

Tell your doctor if you're:

  • trying to get pregnant
  • pregnant
  • breastfeeding

8. Cautions with other medicines

Some medicines and Buscopan can interfere with each other and increase the chances of you having side effects.

Do not take Buscopan at the same time as some travel sickness medicines, such as domperidone and metoclopramide.

This is because they can cancel each other out and stop each other from working.

Metoclopramide and domperidone increase the movement of the gut, whereas Buscopan reduces it.

Some medicines increase the risk of side effects if you take them at the same time as Buscopan, including:

  • codeine
  • medicines for allergies such as antihistamines
  • some medicines for depression, such as amitriptyline
  • some medicines for mental health problems like schizophrenia or bipolar disorder, such as clozapine or chlorpromazine
  • amantadine (taken for Parkinson's disease)
  • quinidine or disopyramide (heart medicines)
  • some inhaled asthma medicines, including salbutamol, ipratropium, tiotropium

It's usually best not to take Buscopan together with other IBS remedies, as they work in the same way.

You're unlikely to get extra relief for your symptoms, and it may cause more side effects. Take only 1 IBS remedy, unless your doctor advises otherwise.

Mixing Buscopan with herbal remedies and supplements

There are no known problems with taking herbal remedies and supplements at the same time as Buscopan.

Important

For safety, tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.

9. Common questions

How does Buscopan work?

Buscopan relieves stomach cramps and period pains by helping your digestive system and bladder relax.

It does this by reducing the wave-like contractions of the muscle in the walls of the stomach, bowel and bladder.

Buscopan helps to treat stomach cramps and period pains, but doesn't cure them.

When will I feel better?

Buscopan tablets start to work within 15 minutes. Talk to your pharmacist or doctor if your symptoms don't improve within 2 weeks.

Can I take Buscopan for a long time?

Do not take Buscopan for longer than 2 weeks. Talk to your doctor if your symptoms change, get worse or haven't improved in the meantime.

Your doctor will want to rule out an illness that may be causing your symptoms.

If it's on the advice of your doctor, you can take Buscopan for longer.

Buscopan is safe to take for a long time (more than 3 months) as long as you take the recommended dose and you're not having any side effects.

What's the difference between Buscopan products?

Buscopan Cramps and Buscopan IBS Relief are essentially identical.

The tablets in each contain the same active ingredient (hyoscine butylbromide) and in the same strength (10mg).

But the 2 products are marketed differently:

  • Buscopan Cramps is targeted at stomach cramps. It can also be used to relieve period pain and the cramping pains some people get with IBS. It's only available from behind the pharmacy counter, and can be taken by adults and children over the age of 6 years.
  • Buscopan IBS Relief is targeted at IBS that's been confirmed by a doctor. It's for adults and children 12 years old and over. And the dose can be varied according to how severe your symptoms are. It's available from supermarkets as well as pharmacies.
Where can I buy Buscopan?

Buscopan IBS Relief is available from most pharmacies and supermarkets.

Buscopan Cramps is only available from behind the pharmacy counter.

Can I take Buscopan with other IBS remedies?

Usually it's best not to take Buscopan at the same time as other IBS remedies - just take one or the other.

Can I take Buscopan with painkillers?

Yes, you can take Buscopan at the same time as everyday painkillers like paracetamol and ibuprofen.

Are there other IBS remedies?

There are other IBS remedies, including peppermint oil (Colpermin) and mebeverine (Colofac).

Peppermint oil and mebeverine are also antispasmodic remedies. They work in a similar way to Buscopan to relax stomach muscles and ease painful cramps.

Both peppermint oil and mebeverine are available to buy from high street pharmacies. Mebeverine is also available on prescription.

Will it affect my fertility?

There's no firm evidence to suggest that taking Buscopan will reduce fertility in either men or women.

But if you're trying to get pregnant, speak to a pharmacist or your doctor before taking it. They may want to review your treatment.

Will it affect my contraception?

Buscopan doesn't affect any type of contraception, including the contraceptive pill or emergency contraception.

Can I drive or ride a bike?

Buscopan can give you blurred vision or make you dizzy. If this happens to you, do not drive, cycle or use machinery or tools until it's worn off.

Can I drink alcohol with it?

Yes, you can drink alcohol with Buscopan.

But try to keep to the recommended guidelines of no more than 14 units of alcohol a week.

A standard glass of wine (175ml) is 2 units. A pint of lager or beer is usually 2 to 3 units of alcohol.

Can lifestyle changes help?

There are a number of lifestyle changes you can make to prevent or ease painful stomach cramps and IBS.

It can really help to understand which, if any, foods trigger your cramps and then reduce or remove them from your diet.

Common triggers include caffeine, fizzy drinks and fried food.

It can also help to control your stress levels - for example, by doing breathing exercises or trying a relaxation therapy such as yoga, Pilates or meditation.

Aim to exercise 3 times a week for at least 30 minutes. Regular activity is good for your digestive system.

Page last reviewed: 08/11/2018
Next review due: 08/11/2021